Alert archive / Georgia / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS Atlanta, GA

August 11, 201731 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Aug 11, 2017, 3:44 AM EDT for 31 counties in Georgia. It took effect at Aug 11, 2017, 8:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 3:44 AM EDT (07:44 UTC)
In effect from
Aug 11, 2017, 8:00 AM EDT
Expired
Aug 11, 2017, 3:09 PM EDT
In force
7 hr
Issued by
NWS Atlanta, GA
Flood severity
None
All 31 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Meriwether County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Troup County, GA, Walker County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 78 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WGUS62 KFFC 110744
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
344 AM EDT Fri Aug 11 2017


GAZ001>007-011>014-019>022-030>034-041>045-052>055-066-067-078-
111545-
/O.NEW.KFFC.FF.A.0009.170811T1200Z-170812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga-
Gordon-Pickens-Dawson-Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding-
Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas-South Fulton-
DeKalb-Heard-Coweta-Fayette-Clayton-Troup-Meriwether-Harris-
Including the cities of Calhoun, Rome, Cartersville, Marietta, 
Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, 
Decatur, Newnan, and Peachtree City
344 AM EDT Fri Aug 11 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northwest Georgia and west central Georgia...including the 
  following areas...in north central Georgia...Cherokee... 
  Clayton...Cobb...Dawson...DeKalb...Douglas...Fannin... 
  Fayette...Forsyth...Gilmer...Gwinnett...North Fulton...Pickens 
  and South Fulton. In northwest Georgia...Bartow...Carroll... 
  Catoosa...Chattooga...Dade...Floyd...Gordon...Haralson... 
  Murray...Paulding...Polk...Walker and Whitfield. In west 
  central Georgia...Coweta...Harris...Heard...Meriwether and 
  Troup. 

* From 8 AM EDT this morning through late tonight

* Recent heavy rainfall has resulted in very wet and in some
  cases, saturated soil, especially in the metropolitan areas. Additional
  rains are expected through today as a stalled front continues 
  to linger across portions of north central Georgia. Any rainfall
  over 1 to 2 inches will likely lead to flash flooding in this 
  area. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
124 
WGUS62 KFFC 111508
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1108 AM EDT Fri Aug 11 2017


GAZ001>007-011>014-019>022-030>034-041>045-052>055-066-067-078-
120600-
/O.CON.KFFC.FF.A.0009.000000T0000Z-170812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga-
Gordon-Pickens-Dawson-Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding-
Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas-South Fulton-
DeKalb-Heard-Coweta-Fayette-Clayton-Troup-Meriwether-Harris-
Including the cities of Calhoun, Rome, Cartersville, Marietta, 
Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, 
Decatur, Newnan, and Peachtree City
1108 AM EDT Fri Aug 11 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of north central Georgia...northwest Georgia and west 
  central Georgia...including the following areas...in north 
  central Georgia...Cherokee...Clayton...Cobb...Dawson... 
  DeKalb...Douglas...Fannin...Fayette...Forsyth...Gilmer... 
  Gwinnett...North Fulton...Pickens and South Fulton. In 
  northwest Georgia...Bartow...Carroll...Catoosa...Chattooga... 
  Dade...Floyd...Gordon...Haralson...Murray...Paulding...Polk... 
  Walker and Whitfield. In west central Georgia...Coweta... 
  Harris...Heard...Meriwether and Troup. 

* Through late tonight

* Recent heavy rainfall has resulted in very wet and in some 
  cases, saturated soil, especially in the metropolitan areas. 
  Additional rains are expected through today as a stalled front 
  continues to linger across portions of north central Georgia. 
  Any rainfall over 1 to 2 inches will likely lead to flash 
  flooding in this area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
975 
WGUS62 KFFC 111909
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
309 PM EDT Fri Aug 11 2017


GAZ001>007-011>014-019>022-030>034-041>045-052>055-066-067-078-
112015-
/O.CAN.KFFC.FF.A.0009.000000T0000Z-170812T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Chattooga-
Gordon-Pickens-Dawson-Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding-
Cobb-North Fulton-Gwinnett-Haralson-Carroll-Douglas-South Fulton-
DeKalb-Heard-Coweta-Fayette-Clayton-Troup-Meriwether-Harris-
Including the cities of Calhoun, Rome, Cartersville, Marietta, 
Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, 
Decatur, Newnan, and Peachtree City
309 PM EDT Fri Aug 11 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of north central Georgia...
northwest Georgia and west central Georgia has been cancelled.

Although scattered showers and a few thunderstorms remain possible
over west and north Georgia into the evening hours, flash flooding
is no longer expected.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 1:40 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 1:40 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
140 AM EDT Fri Aug 11 2017

.PREV DISCUSSION... /Issued 927 PM EDT Thu Aug 10 2017/

UPDATE...
No major changes to the forecast. Current convection over w
central GA expected to continue to weaken. However, a lingering
unstable airmass could spawn heavy showers through the night that
could be nearly stationary.

BDL

PREV DISCUSSION... /Issued 700 PM EDT Thu Aug 10 2017/

SHORT TERM /Tonight through Friday Night/...
As has been the case lately, there is a smattering of showers and
thunderstorms across the area this afternoon. A weak surface
boundary continues to retreat back northward through the CWA with
weak easterly flow ahead of the retreating boundary. Regardless, the
airmass on both sides of the boundary remains moist with PWs around
2 inches. This will continue to support heavy rainfall in convection
this afternoon and evening with localized flooding issues again the
main concern. Showers and thunderstorms will persist into this
evening with overall coverage lessening into the overnight hours.
However, some rainfall will likely persist even into Friday morning.

This boundary will continue to slowly lift north of the area through
Friday morning. The southeast US will remain under a persistent
westerly upper flow on Friday with continued upper disturbances
affecting the area and bringing increased convection. At the risk of
sounding repetitive, with PWs again above 2" locally heavy rainfall
will be the primary concern, though a couple of stronger
thunderstorms will be possible during peak instability.

Temperatures on Friday will continue to be tempered by cloud cover,
especially in north Georgia where highs will remain a few degrees
below normal.

RW

LONG TERM /Saturday through Thursday/...
A wet pattern will continue over the CWA through the long term,
although slightly drier conditions on Saturday will yield slightly
lower pops. Previous long term discussion follows...

17

LONG TERM /Friday Night through Wednesday/...

Medium range models continue to keep the region under persistent
west-southwesterly upper-level flow through the majority of the long-
term forecast period. Ample moisture over the forecast area,
transient surface boundaries and periodic weak waves rippling through
the mid/upper flow, keeps POPs at least at good chance through the
period.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat remains the potential for
heavy rain and localized flooding as moderate to high precipitable
water values support areas of moderate to heavy rain each day,
bringing streamflows up and keeping soils near saturation.

20

&&

.AVIATION...
06Z Update...
Patchy light showers could skirt near ATL for the next few hours.
Do expect cigs to drop to IFR values overnight, and lift to MVFR
by mid morning. Sct/Bkn vfr cigs expected for the afternoon.
Sct thunderstorms are possible this afternoon. Winds will be
light with speeds less than 6kt expected through the period, with
light and variable overnight.

//ATL Confidence...06Z Update...
Med confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  70  89  73 /  60  40  60  30
Atlanta         85  72  87  73 /  60  40  60  30
Blairsville     80  66  83  65 /  60  40  70  30
Cartersville    85  71  87  70 /  60  40  60  30
Columbus        89  75  90  76 /  60  40  70  30
Gainesville     83  70  86  72 /  60  40  60  30
Macon           90  73  90  75 /  60  40  70  30
Rome            86  71  87  71 /  60  40  60  30
Peachtree City  86  71  88  73 /  60  40  70  30
Vidalia         90  74  91  76 /  60  40  70  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 10, 4:00 AM EDT, 23 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Thu Aug 10 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected. A few strong
storms are possible. The primary hazards will be gusty winds,
frequent lightning and very heavy rainfall. With soils at or
approaching saturation across much of north and central Georgia,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There will be scattered thunderstorms each day, especially during
the afternoon and evening hours. A few storms could be strong with
the main hazards being gusty winds, frequent lightning and locally
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 10, 9:44 PM EDT, 6 hours before
Special Weather Statement
National Weather Service Peachtree City GA
944 PM EDT THU AUG 10 2017

GAZ067-110230-
Meriwether GA-
944 PM EDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MERIWETHER COUNTY UNTIL 1030 PM
EDT...

At 944 PM EDT...a strong thunderstorm was near Saint Marks, or near
Greenville...moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greenville, Manchester, Woodbury, Luthersville, Warm Springs, Lone
Oak, Gay, Rocky Mount, Saint Marks, Raleigh, Harris City, Imlac and
Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3322 8483 3322 8471 3309 8451 3308 8453
      3305 8452 3304 8454 3301 8454 3298 8452
      3296 8453 3295 8452 3291 8452 3284 8461
      3285 8466 3309 8486 3312 8486
TIME...MOT...LOC 0144Z 317DEG 13KT 3311 8473

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:23 PM EDTSpecial Weather StatementFFCMeriwether, Troup37 min
Aug 10, 8:29 PM EDTFlash Flood WarningFFCTroup6 hr
Aug 10, 8:53 PM EDTSpecial Weather StatementFFCPike52 min
Aug 10, 9:44 PM EDTSpecial Weather StatementFFCMeriwether46 min
Aug 10, 11:30 PM EDTFlash Flood WarningFFCMeriwether4 hr
Aug 11, 1:13 PM EDTSpecial Weather StatementFFCClarke, Greene, Madison, Morgan, Oconee, Oglethorpe32 min
Aug 11, 1:40 PM EDTSpecial Weather StatementFFCMadison, Oglethorpe35 min
Aug 11, 2:17 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes28 min
Aug 11, 4:08 PM EDTSpecial Weather StatementFFCDodge37 min
Aug 11, 6:29 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Greene, Jackson, Oconee, Oglethorpe31 min
Aug 11, 6:37 PM EDTRiver Flood WarningFFCTroup24 hr
Aug 11, 7:10 PM EDTSpecial Weather StatementFFCClarke, Madison, Oconee, Oglethorpe, Walton35 min
Aug 11, 7:51 PM EDTAreal Flood WarningFFCClarke, Madison, Oconee, Oglethorpe6 hr

Nearby

Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.